Two cases of estazolam poisoning presenting to an emergency department in Western Australia
Abstract
Introduction Estazolam is a triazolo-benzodiazepine not registered for therapeutic use in Australia. We describe the clinical features of two patients presenting to an Emergency Department in Western Australia with confirmed estazolam poisoning.Methods De-identified demographic, clinical, toxicology and outcome data were extracted from the Emerging Drugs Network of Australia clinical registry for cases with confirmed estazolam toxicity between October 2022 and August 2023.Cases Two elderly patients, both non-English-speaking, presented with profound sedation following estazolam exposure, consistent with estazolam’s elimination half-life of 19 h. Case 1: A 64-year-old male was found obtunded at home and was initially treated for encephalitis and admitted to the intensive care unit. Subsequently, the history was obtained that empty boxes of estazolam had been found at the patient’s home, reportedly purchased online. Toxicological analysis detected estazolam and alprazolam. Case 2: A 90-year-old female presented after ingesting 130 estazolam tablets in a reported suicide attempt. Clinical management included flumazenil infusion and intensive care support. Toxicological analysis confirmed the presence of estazolam.Discussion Toxicological analysis provided critical diagnostic confirmation within 48 h, directly informing treatment decisions and preventing unnecessary diagnostic procedures.Conclusions Two patients poisoned with estazolam experienced prolonged sedation. Toxicological analysis within a clinically relevant timeframe informed management.
Fields of Study & Subjects
Poisoning and overdose treatments
Veterinary Pharmacology and Anesthesia
Animal Ecology and Behavior Studies
Publication details
- Journal / source
- Clinical Toxicology
- Publisher
- Informa UK Limited
- Volume
- 64
- Issue
- 6
- Pages
- 524–527
- Publication date
- 27 February 2026
- Language
- EN